Alabama, 2014

Flash Flood and Hail in Alabama, March 16, 2014

March 16, 2014 · NWS MOB · 12 events in 3 counties and zones

A slow moving cold front produced thunderstorms with high winds and heavy rain that caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A slow moving cold front produced thunderstorms with high winds and heavy rain that caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 16, 6:29 AM CST, 31 minutes earlier.

Area forecast discussion, Mar 16, 6:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CDT SUN MAR 16 2014

.UPDATE...HAVE CLEARED CHOCTAW AND WAYNE COUNTIES FROM THE FLASH
FLOOD WATCH WITH OTHER MINOR ADJUSTMENTS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  52  62  42  68 / 100  70  40  10  05
PENSACOLA   72  57  64  47  66 / 100  80  70  30  05
DESTIN      66  59  66  52  65 / 100  90  70  30  05
EVERGREEN   71  54  62  43  69 / 100  70  60  20  05
WAYNESBORO  73  49  57  37  68 /  70  60  20  10  05
CAMDEN      73  51  60  41  68 / 100  70  40  20  05
CRESTVIEW   70  57  65  43  70 / 100  80  70  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...LOWER MOBILE...

     FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     BUTLER...CLARKE...CONECUH...COVINGTON...CRENSHAW...
     ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...MONROE...UPPER
     BALDWIN...UPPER MOBILE...WASHINGTON...WILCOX...

FL...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

     HIGH RIP CURRENT RISK UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...

MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...

GM...SMALL CRAFT ADVISORY UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MISSISSIPPI SOUND...SOUTHERN MOBILE BAY...WATERS FROM
     DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM...

&&
Hazardous weather outlook, Mar 16, 6:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
723 AM CDT SUN MAR 16 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
723 AM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE EASTWARD ACROSS FORECAST AREA THIS MORNING AND EARLY THIS
AFTERNOON. WITH GOOD FORCING IN THE MID LEVELS OF THE ATMOSPHERE
COMBINED WITH STRONG VERTICAL SHEAR IN THE LOWER LEVELS THERE WILL BE
A CHANCE FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING
WINDS...POSSIBLE TORNADOES...PERIODS OF HEAVY RAIN ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER
THUNDERSTORMS THROUGH EARLY TO MID AFTERNOON.

DUE TO HEAVY RAIN WITH SOME OF THE STRONGER THUNDERSTORMS AND
TRAINING CELLS OVER THE SAME AREA SOME LOCATIONS COULD EXPERIENCE
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS
THROUGH THIS AFTERNOON.

SHOWERS ALONG WITH A FEW ISOLATED THUNDERSTORMS CAN BE EXPECTED
TONIGHT AND EARLY MONDAY MORNING AS THE MAIN UPPER SYSTEM BEGINS TO
MOVE EAST OF THE REGION. THE MAIN CONCERN TONIGHT AND EARLY MONDAY
MORNING WILL BE POSSIBLE SMALL TO MEDIUM SIZE HAIL AND GUSTY WINDS
WITH THE STRONGER THUNDERSTORMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-171230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
723 AM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE OVER THE MARINE
AREA THROUGH THIS AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS
WILL ALSO BE POSSIBLE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 16, 6:23 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
723 AM CDT SUN MAR 16 2014

ALZ052-053-055-056-059-061>064-FLZ001-MSZ079-161345-
CONECUH AL-ESCAMBIA AL-MONROE AL-WASHINGTON AL-INLAND ESCAMBIA FL-
UPPER BALDWIN AL-CLARKE AL-LOWER BALDWIN AL-UPPER MOBILE AL-
LOWER MOBILE AL-GEORGE MS-
723 AM CDT SUN MAR 16 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GEORGE
COUNTY IN SOUTHEAST MISSISSIPPI...SOUTHWESTERN CONECUH...WESTERN
ESCAMBIA...SOUTHERN MONROE...SOUTHEASTERN WASHINGTON...SOUTHEASTERN
CLARKE...NORTHERN BALDWIN AND MOBILE COUNTIES IN SOUTHWEST ALABAMA...
NORTHWESTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...THROUGH 845 AM
CDT...

AT 720 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF MONROEVILLE TO 16 MILES
NORTHWEST OF ATMORE TO 13 MILES SOUTHEAST OF LUCEDALE...AND MOVING
EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDTOWN MOBILE...     DOWNTOWN MOBILE...
  MOWA CHOCTAW RESERVATION...                 MOVICO...
  POARCH CREEK RESERVATION...                 TILLMANS CORNER...
  SEMMES...             SATSUMA...            SARALAND...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH IS
EXPECTED TO PRODUCE LIFE THREATENING FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS. PERSONS IN FLOOD PRONE AREAS SHOULD
MOVE TO HIGHER GROUND IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT SUNDAY FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

&&

JP

The radar

The Mobile radar (KMOB), 6 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Mobile

When
March 16, 7:00 AM CST to 8:00 AM CST
Where
Mobile County, 1.68 mi W of Spring Hill to 1.69 mi SSE of Orchard
Cause
Heavy Rain
Reported by
Public
Coordinates
30.698, -88.178

Heavy rain caused water to cover roadways at the University of South Alabama campus.

Thunderstorm Wind, Mobile

When
March 16, 7:00 AM CST to 7:02 AM CST
Where
Mobile County, Saraland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.820, -88.070

Winds estimated at 60 mph downed trees on Linda Lane and Ferry Avenue.

Thunderstorm Wind, Mobile

When
March 16, 7:00 AM CST to 7:02 AM CST
Where
Mobile County, Saraland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.820, -88.070

Winds estimated at 60 mph downed trees on Norton Avenue.

Thunderstorm Wind, Mobile

When
March 16, 7:00 AM CST to 7:02 AM CST
Where
Mobile County, Saraland
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.820, -88.070

Winds estimated at 70 mph blew a large metal sign from Rouses Market across the road at corner of US 43 and US 41 in Saraland.

Thunderstorm Wind, Mobile

When
March 16, 7:00 AM CST to 7:02 AM CST
Where
Mobile County, Saraland
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
30.820, -88.070

Winds estimated at 70 mph downed power lines down at intersection of Norton and Senack roads in Saraland.

Thunderstorm Wind, Escambia

When
March 16, 7:20 AM CST to 7:22 AM CST
Where
Escambia County, 1 mi S of Atmore
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.015, -87.500

Winds estimated at 90 mph caused the front of Freds to collapse and part of the wall at Oreilly Auto Parts in Atmore. Structural damage also occurred at Burkes Outlet.

Thunderstorm Wind, Escambia

When
March 16, 7:21 AM CST to 7:22 AM CST
Where
Escambia County, 5 mi E of Atmore
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
31.030, -87.416

Thunderstorm Wind, Covington

When
March 16, 7:56 AM CST to 7:58 AM CST
Where
Covington County, 4 mi NE of Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.391, -86.422

Winds estimated at 60 mph downed trees in the Straughn community.

Thunderstorm Wind, Escambia

When
March 16, 8:06 AM CST to 8:08 AM CST
Where
Escambia County, 5 mi E of Atmore
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.030, -87.416

Winds estimated at 70 mph caused roof damage, missing shingles, trim, wood debris also driven into ground and scattered on property of Canoe Baptist Church on Hwy 31.

Thunderstorm Wind, Covington

When
March 16, 8:06 AM CST to 8:08 AM CST
Where
Covington County, 5 mi ENE of Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.378, -86.392

Winds estimated at 60 mph downed trees in the Sanford community.

Thunderstorm Wind, Covington

When
March 16, 8:17 AM CST to 8:19 AM CST
Where
Covington County, 1 mi SE of Opp
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.270, -86.238

Winds estimated at 70 mph downed trees with one falling on a house.

Hail, Covington

When
March 16, 8:54 AM CST to 8:55 AM CST
Where
Covington County, 4 mi SW of Opp
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.239, -86.298

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505475, 505482, 505484, 505485, 505486, 505492, 505498, 505500, 505503, 505504, 505631, 505632.